Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Diabetes under control with medicines, has difficulty in movement, speech, taking Trika. Any guidance?

User rating for this question
Very Good
Answered by

Spine Surgeon
Practicing since : 1998
Answered : 116 Questions
My brother is 83 years old.Until recently he was active and healthy,except for some old age ailments and discomforts.He is diabetic which is under control thru proper medication.

About an year back his son had under gone brain surgery in US for some brain related ailment and in the process he lost his normal speech and left limbs movement (leg and hand). He is back in India and undergoing Physio Therephy and is slowly recovering.

These events had disturbed him and since last 2 months he(my brother) is bed ridden.As a consequence he cannot stand and walk or even sit ,always lies down.His normal food intake has drastically reduced and can only gulp liquids at regular intervals.

His behaviour is unpredictable and erratic,he keeps shouting,talks to himself,do not respond to calls,tries to remove clothes,urinates and motions on bed and at night sleeps for small time and restless.

The local doctor attributed these to old age and his disturbed mental state due to his son's ill health no specific treatment is prescribed,except medication for sugar control.To improve his sleep TRIKA 0.25-0.5 was prescribed though not every day

Could you please guide us in this matter.

Posted Fri, 17 May 2013 in Brain and Spine
Answered by Dr. S K Mishra 1 hour later

Thanks for your query. There are possibly 3 obvious reasons for his condition.

1. Severe mental trauma
2. Old age
3. Diabetes leading to microangiopathy
On this background, in addition, he might have developed small infarcts.
4. There may be some small or multiple small infarcts in brain.
I would advise you to consult a good Neurologist or Psychiatrist. MRI scanning will be required to pick up such abnormalities in brain.

Hope I was able to answer your query. Let me know if your require further assistance.


Above answer was peer-reviewed by
Follow-up: Diabetes under control with medicines, has difficulty in movement, speech, taking Trika. Any guidance? 1 hour later
1 what is microangiopathy?

2What is an infarcts?
Answered by Dr. S K Mishra 8 minutes later
1.Microangiopathy means Micro=small angio=vessel, pathy=disease or diseased small vessels

2. Infarct means a small-localized area of dead tissue resulting from failure of blood supply. Small infarct/infarcts is/are possible due to microangiopathy.
Hope I was able to explain.

Above answer was peer-reviewed by
Follow-up: Diabetes under control with medicines, has difficulty in movement, speech, taking Trika. Any guidance? 12 hours later
Thanks for your reply.The patient condition is such that he cannot be readied for a diagnostic test like MRI as he keeps moving his body.He is not responsive to what one says,he lives in past and keeps mumbling about past and the people.Is it possible to prescribe any medicine.

Sleep is a problem in the night.Trika 0.25 is not effective.Can we increase the dose to 0.5 or Please suggest any other non harmful sleeping pill.

His solid food intake is virtually nil.His intake is a, health drink like ENSURE( Abbott Lab product) and sugar based drinks like Mazza at regulated times.He is being given diabetic medicine once a day to make sugar levels are under control.This is over several days.Can we continue to give diabetic control medicine?with negligible food intake.

Answered by Dr. S K Mishra 3 hours later

You may increase the dose of Trika to 0.5 mg. But, before that he needs to be evaluated whether he can be given the said dosage. He needs at least a visit to a physician, for further advice or a short hospital admission for evaluation. Its difficult to comment or advice more than this. It will require at least one time evaluation of patient in actual. Diabetes medications should be continued with regular monitoring of the blood sugars. Thank you.

Hope that helps.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor